Adjusting to higher dose of levo-? Only 2 weeks... - Thyroid UK

Thyroid UK

111,198 members129,247 posts

Adjusting to higher dose of levo-? Only 2 weeks in (advice needed)

thyroidmom84
thyroidmom84

I have been taking 137mcg for about 2 weeks now. This is an increase for me (from 112mcg) and I was given the increase because my TSH is 5.06 (.5-4.5). I apologize for not having T3 results (long story but my doctor doesn’t normally test but I requested it be done and the lab didn’t use the revised orders). I have Hashis, confirmed by TPO antibodies and was diagnosed a year ago. Since this increase I have been more sweaty, accelerated heartrate and clammy and I feel hot but I don’t have a high temperature. It is keeping me from being able to sleep. I also have very high anxiety. I am only 34 so I don’t suspect I am perimenopausal.

I guess I am curious- has anyone else experienced anything similar so early into a small, 25mcg increase? Is it possible the increase is to much for me?

What makes it more complicated was I stopped taking a corticosteroid a week ago for hives and my doctor thinks it could still be lingering in my body.

Thank you for any insights!

10 Replies
oldestnewest

Hi thyroidmom 84,

I’ve just posted a similar question this morning, as I have palpitations and raised heart rate after a recent increase of Levo.

I’m cautious about increases, as one jump of 25mcg in the Spring caused palpitations so bad I ended up in A and E. Since then, I only increase by 12.5mcg - you can get this low dose in a single tablet.

Even so, my recent increase from 87.5 to 100 seems a step too far- my endo recommended I take 87.5 for 5 days and 100 for 2.

Some of us just need to increase super slowly!

You know initially my endo only increased me by 8 mcg a day and it only helped a little. I wondered why she didn’t just give me an additional 25mcg and perhaps she was afraid of just this. I hope you feel better soon!

Folks often feel worse before they feel better. Body needs time to adjust. For me I usually feel better initially and then about 14 days on the new dose I have a bad spell. I have to adjust slowly so you could take 25mcg every second day or you could half the table to take 12.5 mcg extra every day. I have always split my levo dose taking half morning and half afternoon or night. This is because my body doesn't seem to like a big dose of hormones all in one go.

That’s also a good tip- can I ask what do you experience if you take it all at once?

I have never taken more than 50mcg in any one dose. When I increase the dose I feel hormonal with days of feeling nauseous and with ovarian type pain - even though I am 63!!

Oh I’m glad I don’t have any nausea- that is the worst!

Hidden
Hidden

"Since this increase I have been more sweaty, accelerated heartrate and clammy and I feel hot but I don’t have a high temperature."

I get something similar at times, especially some mornings on first waking up. Sweaty, sometimes clammy and (though too sleepy to take it) my pulse is thundering in my ears - though it usually decreases within a few seconds.

I'm 71 and have had hot flushes for many years, but these seem slightly different.

"I stopped taking a corticosteroid a week ago for hives and my doctor thinks it could still be lingering in my body. "

Apparently, the adrenals try to compensate for low thyroid hormones, even though they may be struggling themselves because of the low thyroid levels.

As has been said, some people do find it difficult to adjust to even a small increase. From what I've read on here it could be partly because your adrenals are finding it difficult to adjust to the changes. Only just having come off steroids (one kind of adrenal hormone) would further complicate things. Have you ever had an adrenal test?

However, it's early days yet so don't give up. Nothing happens fast with thyroid replacement.

Your high TSH does suggest you are hypothyroid. You couldn't get the T3 results, which is a pity, but do you have any T4 results?

"I am only 34 so I don’t suspect I am perimenopausal."

It's unlikely but possible. Have you been tested for this, is there early menopause in your family? Do you have any symptoms? (sparse, irregular or heavy periods for example). Although heavy periods are common in hypothyroidism too.

thyroidmom84
thyroidmom84 in reply to Hidden

Thank you for the thoughtful response. I don’t know much about adrenals but I have seen them discussed on the forum and I had no idea the steroids can complicate them. I think an adrenal year might be a good idea- do you know how my treatment might change if I have an adrenal issue? Also, no history of early menopause on my family and periods have always been very heavy.

Hidden
Hidden in reply to thyroidmom84

I don't know much about adrenals either. They seem even more complicated than thyroid hormones!

But there are a number of different adrenal hormones and some are steroids. The steroids that you take are a manufactured version of the real hormones. So as you've been taking steroids that might still be having an effect.

As far as I understand, some steroids, together with the thyroid, help control metabolism. So if there is something wrong with one it affects the other.

A different part of the adrenals also produces adrenaline, the "Fight and flight" hormone.

The sex hormones are also made from a steroid base. So that's yet another thing thrown in the mix!

I said it was complicated! 😁

thyroidmom84
thyroidmom84 in reply to Hidden

It really is. I generally think of myself as a fairly smart person but a lot of these systems seem overwhelmingly complex to me at times. I have been reading that people with Hashis can exhibit hyper symptoms or that some of my symptoms could be a sign of overmedication. Anyway, I definitely plan to discuss the adrenals with my physician at my next visit so thank you for that tip!

You may also like...